Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 99, NWS Austin/San Antonio, TX

May 21, 2022Bexar County, Medina County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 21, 2022, 8:22 PM CDT for Bexar County, Medina County, Texas. It was in force for 68 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2022, 8:22 PM CDT (01:22 UTC)
Expired
May 21, 2022, 9:30 PM CDT
In force
68 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Bexar County, TX, Medina County, TX

The radar

The Austin/San Antonio radar (KEWX), 94 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 8:30 PM CDTHAIL 1.5Hondo, TXSOCIAL MEDIA REPORT WITH PICTURE.
May 21, 8:52 PM CDTHAIL 0.754 Ese Hondo, TXCOCORAHS OBSERVER REPORTS PENNY SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:30 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2022-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2022-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
2821 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

423 
WUUS54 KEWX 220122
SVREWX
TXC029-325-220230-
/O.NEW.KEWX.SV.W.0099.220522T0122Z-220522T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
822 PM CDT Sat May 21 2022

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Eastern Medina County in south central Texas...
  West central Bexar County in south central Texas...

* Until 930 PM CDT.

* At 822 PM CDT, a severe thunderstorm was located near New Fountain,
  or 8 miles northeast of Hondo, moving southeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  San Antonio, Hondo, Castroville, Lytle, Natalia, Lacoste, Cliff,
  Noonan, New Fountain, Quihi, Dunlay, Mico, Pearson, Rio Medina, Sea
  World, Bader, Hill Country State Natural Area, Government Canyon
  State Natural Area and Lakehills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 2935 9923 2962 9918 2958 9898 2956 9899
      2955 9897 2957 9893 2950 9863 2924 9878
      2925 9880 2919 9880 2916 9882
TIME...MOT...LOC 0122Z 296DEG 17KT 2946 9910 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRADY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:50 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 21, 6:50 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
650 PM CDT Sat May 21 2022

...New UPDATE, AVIATION...

.UPDATE...
Issued at 632 PM CDT Sat May 21 2022

The Severe Thunderstorm Watch continues through 11 PM tonight. We
added Bandera County to the Severe Thunderstorm Watch 258 as strong
to severe thunderstorms are expected to impact the county this
evening. Main weather threats are large hail and damaging wind
gusts.

&&

.UPDATE...
Issued at 340 PM CDT Sat May 21 2022

Severe Thunderstorm Watch has been issued for parts of the Hill
Country, southern Edwards Plateau and Rio Grande through 11 PM
tonight. Clusters of storms ahead and along a slow moving cold front
pushing into our area through tonight are capable of producing large
hail and damaging wind gusts through the period.

&&

.SHORT TERM...
(Tonight through Sunday night)
Issued at 124 PM CDT Sat May 21 2022

Another hot day across the region where record high temperatures
will again be threatened for the I-35 climate sites. With the dew
points in the mid to upper 60s and low 70s, heat indices will peak
in the 101 to 108 degree range for many today. Satellite imagery
shows the region is mostly sunny with a batch of passing mid-level
cumulus. Cumulus field is beginning to get more agitated north of
our CWA across portions of Mason and San Saba counties in the
location of our approaching cold front. Over the next few hours,
expect isolated to scattered convection to develop across the Hill
Country. Convective allowing models show the activity generating
into a broken line that will advance southeastward toward the I-35
corridor into and through this evening along the front or outflow
advancing ahead of the frontal boundary. The isolated to scattered
convection could become strong to severe given moderate to high
instability and steep low to mid-level lapse rates. Shear is weak
but sufficient enough to maintain organized convection. Main hazards
will be large hail and strong damaging winds. The majority of the
guidance show the activity waning through the overnight where only
isolated post-frontal showers may linger and start to concentrate
most along the Rio Grande where the highest PWATs will reside. Few
convective allowing models, however, do show a possible secondary
round of convection with the presence of possible outflow driven
cold pools.

Warm and humid conditions persist ahead of the front under a light
to moderate south-southeasterly flow. Behind the front, expect for
moderate north-northeasterly winds, which will help to advect a
cooler airmass into the region. This will lead to a cooler morning
and a much cooler day on Sunday across the region underneath the
mostly cloudy skies. The afternoon high temperatures are to range
from the low to mid 70s across the Hill Country to the mid 80s for
our southern counties. Outside from lingering post-frontal shower
activity, much of the area should see a lull in activity on Sunday
ahead of the arrival of the upcoming the more unsettled and wet
pattern early next week.

Overnight Sunday night into Monday morning should see rain chances
start to bump back upwards out west along the Rio Grande with the
approach of an upper level disturbance and our next weather maker.
See the long term below for details as this system moves in from
Monday through Monday night.

&&

.LONG TERM...
(Monday through Friday)
Issued at 124 PM CDT Sat May 21 2022

Sunday night begins cool and mostly stable, although some weak and
elevated convection can't be ruled out. Continued upstream troughing
to the west of TX brings a warm front into the Rio Grande Valley by
Sunday night with a widespread coverage event possible starting by
09Z Monday and continuing through 18Z Tuesday and featuring multiple
rounds. There will likely be a break or two between rounds of rain
during this period, but a large scale MCS is forecast to coincide
with compact mid level low pressure system Monday night. This could
be excellent news for most of us wanting rain, but there could be
some excessive amounts as depicted in the slight risk area by the
WPC. Forecast Pwat values are not particularly high for this pattern,
but the mid level dynamics will likely create the locally heavy
pockets and possibly lead to slow moving or training cells. Should
any storm clusters dump large amounts of rain in the short-term, we
may see a few areas go from extreme to extraordinary drought to a
localized threat for flash flooding. For the month of May, this
should come as no surprise to those that have lived here long enough.

Lapse rates should become quite steep beneath the mid-level low, but
a limiting factor might be the deep moisture profile through 12KM.
CAPES should be curbed to mostly below 3000 J/Kg and with light to
moderate shear for what will probably be a Marginal Risk for severe
weather as is already shown for the Day 3 Outlook. Assuming this
compact system delivers a solid round of rain, there should be a
period of worked-over air for Tuesday night. However, another lobe
of the upper trough and another cold front to arrive Wednesday, means
one last good round of rain chances should appear before we head back
to drier weather. We'll message storm total rains to peak at around 5
inches for now, and revise upward should the early rain rounds
deliver at or above what we suggest.

Thursday will benefit from the second cold front and pleasant weather
forecast for late May standards. So enjoy while you can. Highs in
the 90-97 range could return by next Saturday.

&&

.AVIATION...
(00Z TAFS)
Issued at 632 PM CDT Sat May 21 2022

/00Z TAFS/
VFR conditions are expected across all area sites for the next few
hours. Then, a line of thunderstorms associated with a cold front is
forecast to move across the I-35 between 02Z and 06Z. It is a slow
moving system with the potential of producing strong to severe
thunderstorms capable of producing large hail and damaging wind
gusts. It looks like several outflows may linger around and winds are
forecast to stay up overnight. MVFR cigs are also possible overnight
across the I-35 sites and around 10Z or so for KDRT. VFR cigs return
after 16Z for all terminals. Winds are forecast to be out of the
north and northeast around 10 knots or so.

&&

.CLIMATE...

Record High Temperatures for May 21st...

Austin Bergstrom.....97 in 2005
Austin Camp Mabry....99 in 1939
San Antonio Int......98 in 1939
Del Rio.............107 in 1953

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              62  79  66  84 /  60  20  10  70
Austin Bergstrom Intl Airport  63  79  66  84 /  60  20  10  70
New Braunfels Muni Airport     66  80  66  86 /  50  20  10  70
Burnet Muni Airport            59  76  64  81 /  50  20  10  70
Del Rio Intl Airport           68  82  70  85 /  20  30  40  80
Georgetown Muni Airport        62  77  65  82 /  60  20  10  70
Hondo Muni Airport             68  83  69  85 /  40  20  20  80
San Marcos Muni Airport        64  79  66  85 /  50  20  10  70
La Grange - Fayette Regional   67  82  69  88 /  60  40  20  60
San Antonio Intl Airport       66  81  69  84 /  50  20  20  80
Stinson Muni Airport           68  83  69  88 /  50  20  20  80

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...17
Long-Term...Platt
Aviation...05
Hazardous weather outlook, May 21, 3:52 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
352 PM CDT Sat May 21 2022

TXZ171>173-183>194-202>209-217>225-228-222100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
352 PM CDT Sat May 21 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Scattered thunderstorms will be possible across much of the area
late this afternoon through the overnight hours. Some of this
activity could be severe with large hail and damaging winds the
main threat. A Severe Thunderstorm Watch is in effect for parts
of the Hill Country, southern Edwards Plateau and Rio Grande
through 11 PM tonight.

Heat index values will be near 103-105 for areas east of I35 and
south of US 57.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional strong to possible severe thunderstorms can be expected
on Monday. In addition, locally heavy rainfall is possible Monday
and again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit severe weather reports to the
National Weather Service.

In the hours before

Local storm report, May 21, 6:09 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
609 PM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             4 NNE HUNT              30.12N 99.30W
05/21/2022  E0.70 INCH       KERR               TX   PUBLIC

            COCORAHS OBSERVER REPORTS DIME SIZED HAIL.

&&

EMP
Local storm report, May 21, 6:17 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
617 PM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             2 NNE HUNT              30.10N 99.33W
05/21/2022  E1.25 INCH       KERR               TX   COCORAHS

            COCORAHS OBSERVER REPORTS HAIL UP TO THE
            SIZE OF HALF DOLLARS.

&&

EMP
Special weather statement, May 21, 7:15 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
715 PM CDT Sat May 21 2022

TXZ184>187-220115-
Kerr TX-Edwards TX-Real TX-Bandera TX-
715 PM CDT Sat May 21 2022

...Strong thunderstorms will impact portions of northwestern Bandera,
west central Kerr, southwestern Edwards and Real Counties through 815
PM CDT...

At 714 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Lost Maples State Natural
Area to 8 miles east of Carta Valley. Movement was east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leakey, Vanderpool, Camp Wood, Barksdale, Tuff, Lost Maples State
Natural Area, Vance, Carta Valley and Prade Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

&&

LAT...LON 2989 10070 3001 9948 2971 9955 2962 10066
      2963 10070
TIME...MOT...LOC 0014Z 274DEG 8KT 2993 9971 2978 10054

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BRADY
Local storm report, May 21, 7:24 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
724 PM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             2 NNE HUNT              30.10N 99.33W
05/21/2022  E1.50 INCH       KERR               TX   COCORAHS

            COCORAHS OBSERVER REPORTS HAIL UP TO PING
            PONG BALL SIZE.

&&

EMP
Local storm report, May 21, 7:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
758 PM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             5 N MEDINA              29.88N 99.25W
05/21/2022  E1.75 INCH       BANDERA            TX   PUBLIC

            COOPERATIVE OBSERVER RELAYED A REPORT OF
            GOLF BALL SIZED HAIL.

&&

EMP
Special weather statement, May 21, 7:58 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
758 PM CDT Sat May 21 2022

TXZ187-204-220145-
Medina TX-Bandera TX-
758 PM CDT Sat May 21 2022

...A strong thunderstorm will impact portions of northwestern Medina
and southwestern Bandera Counties through 845 PM CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vanderpool, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tarpley and Hill Country State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

&&

LAT...LON 2971 9917 2953 9931 2959 9941 2963 9941
      2963 9949 2966 9955 2984 9950
TIME...MOT...LOC 0058Z 291DEG 7KT 2973 9945

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:05 PM CDTSevere Thunderstorm WarningEWXBandera, Kerr55 min
May 21, 7:15 PM CDTSpecial Weather StatementEWXReal60 min
May 21, 7:55 PM CDTSevere Thunderstorm WarningEWXBandera, Kendall, Kerr, Medina65 min
May 21, 7:58 PM CDTSpecial Weather StatementEWXBandera47 min
May 21, 8:01 PM CDTSevere Thunderstorm WarningEWXReal40 min
May 21, 8:13 PM CDTSevere Thunderstorm WarningEWXBandera, Medina26 min
May 21, 8:25 PM CDTSpecial Weather StatementEWXBlanco, Kendall65 min
May 21, 8:48 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXAtascosa, Bandera, Bexar, Frio, Medina57 min
May 21, 8:51 PM CDTSpecial Weather StatementEWXZavala39 min
May 21, 9:10 PM CDTSevere Thunderstorm WarningEWXAtascosa, Frio, Medina, Uvalde, Zavala65 min
May 21, 9:20 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXBexar, Blanco, Comal, Guadalupe, Hays, Kendall55 min
May 21, 9:46 PM CDTSpecial Weather StatementEWXBexar44 min
May 21, 10:02 PM CDTSpecial Weather StatementEWXBurnet, Hays, Travis43 min
May 21, 10:09 PM CDTSevere Thunderstorm WarningEWXFrio, Zavala66 min
May 21, 10:14 PM CDTSpecial Weather StatementEWXComal, Guadalupe46 min
May 21, 10:33 PM CDTSevere Thunderstorm WarningEWXAtascosa, Frio57 min
May 21, 10:46 PM CDTSpecial Weather StatementEWXDimmit44 min
May 21, 10:58 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson44 min
May 21, 11:19 PM CDTSpecial Weather StatementEWXFrio41 min
May 21, 11:25 PM CDTAreal Flood AdvisoryEWXTravis3 hr
May 21, 11:30 PM CDTSpecial Weather StatementEWXAtascosa45 min
May 22, 12:23 AM CDTSpecial Weather StatementEWXAtascosa52 min
May 22, 12:34 AM CDTSpecial Weather StatementEWXKinney41 min
May 22, 12:55 AM CDTSevere Thunderstorm Warning Considerable damage threatEWXKinney, Maverick45 min
May 22, 1:47 AM CDTSpecial Weather StatementEWXDeWitt, Karnes43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.